Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 4, NWS Binghamton, NY

May 1, 2003Bradford County, Pennsylvania

NWS Binghamton, NY issued this severe thunderstorm warning at May 1, 2003, 7:45 PM EDT for Bradford County, Pennsylvania. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 1, 2003, 7:45 PM EDT (23:45 UTC)
Expired
May 1, 2003, 8:45 PM EDT
In force
60 min
Issued by
NWS Binghamton, NY
Area
Whole counties

County Bradford County, PA

The radar

The Binghamton radar (KBGM), 63 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 11.8 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2003-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2003-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.19395878Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
790 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

858 
WUUS51 KBGM 012345
SVRBGM
PAC015-020045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
745 PM EDT THU MAY 1 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BRADFORD COUNTY IN NORTHEAST PENNSYLVANIA.

* UNTIL 845 PM EDT.

* AT 742 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER
  TROY...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SPRINGFIELD AT 755 PM EDT.
  WETONA AT 800 PM EDT.
  BURLINGTON AT 805 PM EDT.
  EAST SMITHFIELD AT 810 PM EDT.
  ULSTER AND TOWANDA AT 820 PM EDT.
  WYSOX AT 825 PM EDT.
  MILAN AND ATHENS AT 830 PM EDT.
  ROME AND LITCHFIELD AT 840 PM EDT.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM PRODUCES LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

$$

LAT...LON 4180 7690 4164 7677 4183 7617 4200 7638

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 7:10 PM EDT, 35 minutes earlier.

Area forecast discussion, May 1, 7:10 PM EDT, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
710 PM EDT THU MAY 1 2003

UPDATED TO REMOVE SEVERE THUNDERSTORM WATCH FROM ZONES. TSTORMS
ONGOING ACROSS CENTRAL ZONES...BUT ARE NOW PARALLEL TO THE UPPER
FLOW...SO THE WIND THREAT IS GREATLY DIMINISHED FROM WHEN THE STORMS
WENT THROUGH NRN ZONES A FEW HOURS AGO. REST OF ZONES UNCHANGED.

VAN AUSDALL

------------------------PREVIOUS DISCUSSION-----------------------

SHOWERS AND STORMS FIRING ALONG INCOMING COLD FRONT AND EXISTING
OUTFLOW/LAKE BOUNDARIES AS OF THIS WRITING.  THE BEST SHOT OF ANY
SEVERE THUNDERSTORMS STILL LOOKS TO BE GENERALLY FROM ABOUT I-81
WEST THROUGH EARLY EVENING.  THIS IS WHERE BEST COMBO OF INSTABILITY
OF DEEP LAYER WIND SHEAR EXISTS.  LATER THIS EVENING, THUNDERSTORMS
SHOULD HAVE A TENDENCY TO DIMINISH IN INTENSITY WITH STABILIZING
ATMOSPHERE.  HOWEVER, BAND OF SHOWERS WILL PROBABLY INCREASE IN
AREAL COVERAGE AS SURFACE WAVE RIDES ALONG THE SLOW MOVING FRONT AND
MID TO UPPER LEVEL SUPPORT IMPROVES.

A STEADIER RAIN WILL LAST THROUGH MUCH OF FRIDAY AS LIFT STAYS
FOCUSED NEAR AND JUST NORTH OF SURFACE BOUNDARY.  SOME DRYING MAY
EDGE INTO OUR NORTHERN/WESTERN ZONES DURING THE AFTERNOON, CAUSING
THE RAINS TO BEGIN TO TAPER DOWN THERE.

FRIDAY NIGHT AND SATURDAY, A LARGE SURFACE HIGH OVER SOUTH CENTRAL
CANADA WILL GRADUALLY BUILD OVER THE NORTHEASTERN U.S.  AS A RESULT,
THE ABOVE MENTIONED FRONT WILL SAG SOUTHWARD AND DRIER AIR WILL
CONTINUE TO PUSH IN FROM THE NORTH.  WELL TAPER THE RAIN BACK TO
SCATTERED SHOWERS BY FRIDAY EVENING, THEN INTRODUCE SOME SUNSHINE BY
SATURDAY AFTERNOON FOR THE NORTHERN HALF OF THE REGION.  CLOUDS
SHOULD BE SLOWER TO DEPART SOUTHERN SECTIONS DURING THE DAY SATURDAY.

SUNDAY AND MONDAY SHOULD FEATURE MORE IN THE WAY OF SUNSHINE WITH
MILDER TEMPERATURES.

.BGM...SEVERE THUNDERSTORM WATCH UNTIL 7 PM EDT FOR MOST OF CENTRAL
NY AND BRADFORD COUNTY IN NORTHEAST PA.

JUREWICZ
Hazardous weather outlook, May 1, 3:25 PM EDT, 4 hours 20 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-012130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
325 PM EDT THU MAY 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
THUNDERSTORMS ALONG A COLD FRONT WILL MOVE THROUGH THE REGION THIS
AFTERNOON AND EVENING.  SOME OF THESE STORMS MAY BECOME SEVERE.
STRONG WINDS AND HAIL ARE THE MAIN THREATS.  A SEVERE THUNDERSTORM
WATCH IS IN EFFECT FOR MOST OF CENTRAL NEW YORK AND BRADFORD COUNTY
IN PENNSYLVANIA UNTIL 7 PM EDT.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN SPOTTERS SHOULD MONITOR THE WEATHER CLOSELY. SKYWARN WILL BE
ACTIVATED AS THREATENING WEATHER APPROACHES YOUR AREA. REMEMBER...ANY
SEVERE THUNDERSTORMS OR TORNADO WARNINGS ARE CONSIDERED AUTOMATIC
SKYWARN ACTIVATION FOR THAT PARTICULAR COUNTY.

MJ

In the hours before

Special weather statement, May 1, 3:14 PM EDT, 4 hours 31 minutes before
NYZ015>017-012000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
314 PM EDT THU MAY 1 2003

...THUNDERSTORM WITH STRONG GUSTY WINDS MOVING INTO THE AREA...

AT 309 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS ALONG A LINE EXTENDING FROM
SENECA FALLS TO PENN YAN.....MOVING EAST AT 45 MPH.

STRONG THUNDERSTORMS WILL BE NEAR...
WYCKOFF AND UNION SPRINGS AT 330 PM.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM.

PADAVONA
Special weather statement, May 1, 4:06 PM EDT, 3 hours 39 minutes before
NYZ036-037-012045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
406 PM EDT THU MAY 1 2003

...THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL MOVING INTO THE
AREA...

AT 403 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL ALONG A LINE EXTENDING
FROM SYRACUSE TO ONEIDA...MOVING EAST AT 50 MPH.

THUNDERSTORMS WILL BE NEAR...
ORISKANY AND YORKVILLE AT 430 PM.

THIS THUNDERSTORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE
DAMAGING WINDS.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM.

PADAVONA
Local storm report, May 1, 5:57 PM EDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
0557 PM EDT THU MAY 01 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 PM    FLOYD                     NY   WIND DAMAGE
05/01/03   ONEIDA                         TREES AND WIRES DOWN

0430 PM    CAMDEN                    NY   WIND DAMAGE
05/01/03   ONEIDA                         TREES AND WIRES DOWN

DJP
Special weather statement, May 1, 7:00 PM EDT, 45 minutes before
NYZ009-015>018-022>025-036-037-044>046-055-056-PAZ038-012300-

SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH CANCELLATION
NATIONAL WEATHER SERVICE BINGHAMTON NY
700 PM EDT THU MAY 1 2003

...THE SEVERE THUNDERSTORM WATCH HAS EXPIRED FOR THE FOLLOWING
COUNTIES...

IN CENTRAL NEW YORK...

BROOME...CAYUGA...CHEMUNG...CHENANGO...CORTLAND...MADISON...ONEIDA...
ONONDAGA...OTSEGO...SCHUYLER...SENECA...STEUBEN...TIOGA...TOMPKINS
AND YATES.

IN NORTHEAST PENNSYLVANIA...

BRADFORD.

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS EVENING, BUT
ARE NOT EXPECTED TO BE SEVERE.

VAN AUSDALL

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.